Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 176, NWS Wichita, KS

June 23, 1998Harvey County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 1998, 12:43 AM CDT for Harvey County, Sedgwick County, Kansas. It was in force for 62 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1998, 12:43 AM CDT (05:43 UTC)
Expired
Jun 23, 1998, 1:45 AM CDT
In force
62 min
Issued by
NWS Wichita, KS
Area
Whole counties

Counties Harvey County, KS, Sedgwick County, KS

What was reported inside it

TimeReportWhereRemark
Jun 23, 12:50 AM CDTThunderstorm Wind 50Halstead, KS
Jun 23, 1:01 AM CDTThunderstorm Wind 56Sedgwick, KSTree damage and construction signs blown down on U.S. Highway 50.
Jun 23, 1:01 AM CDTThunderstorm Wind 56Valley Center, KS
Jun 23, 1:15 AM CDTThunderstorm Wind 56Andale, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 22, 9:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1688 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1688 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
-0.1
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

844 
WUUS1 KICT 230543 RRA
SVRICT
KSC079-173-230645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1243 AM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN WICHITA KS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS
  NORTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 145 AM CDT
 
* AT AT 1241 AM CDT...RADAR INDICATED A LINE
  OF SEVERE THUNDERSTORMS NEAR MOUNT HOPE...OR 20 MILES NORTHWEST
  OF WICHITA...TO NEAR PATTERSON OR 20 MILES SOUTHWEST OF
  NEWTON...MOVING TO THE EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MOUNT HOPE
  BENTLEY
  VALLEY CENTER
  SEDGWICK
  HALSTEAD

  IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


HYSELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:28 PM CDT, 9 hours 15 minutes earlier.

Area forecast discussion, Jun 22, 3:28 PM CDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
328 PM CDT MON JUN 22 1998

GENERALLY FOLLOWED AN ETA SOLUTION...THOUGH ALL MODELS IN FAIRLY
CLOSE AGREEMENT.  WARM FRONT CURRENTLY SETTING UP ALONG KS/OK BORDER
SHLD MOVE NWRD ACROSS KS BY TONIGHT. WL LEAVE POPS IN FOR ALL OF
CWA. SCT STUFF IN SCEN AND SE KS THIS EVENING.  HIGHER POPS IN CEN
FOR OVERNIGHT PERIOD.  EXPECT MCS TO DEVELOP NE CO AND MOVE
EAST/SOUTHEAST ACROSS NORTHERN KS/SOUTHERN NE OVERNIGHT. COORD W/
TOP..LOOKING INTO POSSIBLE FFA FOR PORTION OF CEN SECT SINCE THAT
AREA HAS BEEN GETTING THE BRUNT OF THE RAIN FROM THE LAST FEW
SYSTEMS. WL LIKELY HOLD OFF FOR THIS EVENING. LOWS TONIGHT SHLD FALL
INTO THE UPPER 60S/LOW 70S.

AFTER TONIGHT..FCST GETS A LITTLE EASIER.  UPPER LEVEL HIGH TAKES
OVER LEAVING MOSTLY SUNNY..HOT AND DRY WEATHER INTO THE WEEKEND.
TEMPERATURES SHOULD BE AROUND 100 TO 105 THROUGH SAT WITH LOWS
AROUND 70.  INITIAL THOUGHTS ON WARMEST DAYS.. WED..FRI AND SAT.

RUNYAN

FCSTID = 7
ICT   71  98  73 101 /  20  10   0   0
HUT   70  97  71 100 /  20  10   0   0
EWK   70  96  72 100 /  20  10   0   0
EQA   71  96  73  99 /  20  10   0   0
WLD   72  98  75 102 /  20  10   0   0
RSL   68  97  70 100 /  40  10   0   0
GBD   69  97  71 100 /  40  10   0   0
SLN   69  96  72 101 /  40  10   0   0
MPR   69  95  72 100 /  40  10   0   0
CFV   73  96  74  99 /  20  10   0   0
CNU   73  95  74  98 /  20  10   0   0
K88   73  95  74  98 /  20  10   0   0

.ICT...NONE.

In the hours before

Special weather statement, Jun 22, 7:01 PM CDT, 5 hours 42 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-240700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1253 PM CDT TUE JUN 23 1998

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:

AT MIDDAY A WARM FRONT EXTENDS ACROSS NORTHERN KANSAS WITH DRIER AIR
POISED ACROSS EXTREME WESTERN KANSAS.  AS TEMPERATURES CLIMB
APPROACH 100 ACROSS SOUTH CENTRAL KANSAS...THUNDERSTORMS MAY DEVELOP
LATE THIS AFTERNOON AND EARLY EVENING.  ACROSS CENTRAL
KANSAS...THUNDERSTORMS ARE MORE LIKELY THIS EVENING AND OVERNIGHT AS
THE DRIER AIR APPROACHES FROM THE SOUTHWEST.  ALL OF THE
THUNDERSTORMS WILL BE AIDED BY STRONG WINDS ALOFT MOVING INTO THE
REGION FROM NEW MEXICO AND COLORADO.

THE PRIMARY THREAT FROM ANY SEVERE THUNDERSTORMS THAT DO DEVELOP
WILL BE STRONG WINDS AND HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS SOUTH CENTRAL KANSAS THIS
ABFTERNOON AND EVENING...AND INTO THE OVERNIGHT HOURS IN CENTRAL
KANSAS.

HOWERTON
Special weather statement, Jun 22, 9:41 PM CDT, 3 hours 2 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-230255-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
941 PM CDT MON JUN 22 1998

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

 RUNYAN

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:58 PM CDTSevere Thunderstorm WarningICTReno62 min
Jun 22, 9:23 PM CDTSevere Thunderstorm WarningICTSedgwick62 min
Jun 22, 9:57 PM CDTSevere Thunderstorm WarningICTReno58 min
Jun 22, 10:19 PM CDTSevere Thunderstorm WarningICTSedgwick61 min
Jun 22, 10:35 PM CDTSevere Thunderstorm WarningICTBarton55 min
Jun 22, 10:51 PM CDTSevere Thunderstorm WarningICTReno64 min
Jun 22, 11:16 PM CDTSevere Thunderstorm WarningICTSedgwick64 min
Jun 22, 11:18 PM CDTSevere Thunderstorm WarningICTSaline62 min
Jun 22, 11:25 PM CDTFlash Flood WarningICTReno, Sedgwick4 hr
Jun 22, 11:52 PM CDTSevere Thunderstorm WarningICTReno63 min
Jun 23, 12:33 AM CDTSevere Thunderstorm WarningICTButler57 min
Jun 23, 1:11 AM CDTSevere Thunderstorm WarningICTReno64 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.